Kansas, 2007

Damaging Wind in Kansas, July 22, 2007

July 22, 2007 · NWS ICT · 1 event in 1 county or zone

Isolated to widely scattered thunderstorms developed across eastern Kansas during the afternoon and evening hours of July 22nd. A few of these storms were strong to severe, producing 60 mph winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Isolated to widely scattered thunderstorms developed across eastern Kansas during the afternoon and evening hours of July 22nd. A few of these storms were strong to severe, producing 60 mph winds. Due to the lack of upper forcing, storms dissipated after dark.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 22, 2:11 PM CST, 5 hours 19 minutes earlier.

Area forecast discussion, Jul 22, 2:11 PM CST, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
311 PM CDT SUN JUL 22 2007

.DISCUSSION...
FORECAST CONCERNS...
CONVECTIVE CHANCES/TRENDS MONDAY AND MONDAY NIGHT...

DIURNAL CONVECTION WILL CONTINUE TO PERCOLATE ACROSS THE FLINT
HILLS AND SOUTHEAST KANSAS THROUGH THE EARLY EVENING...BEFORE
WANING AFTER SUNSET. WILL ONLY CARRY ISOLATED MENTION IN GRIDS
AFTER 00Z. A MORE INTERESTING SCENARIO MAY EVOLVE ON MONDAY AS
UPPER SHORTWAVE CURRENTLY MOVING ACROSS THE UPPER MIDWEST DIVES
SOUTH-SOUTHWEST ACROSS THE LOWER MISSOURI VALLEY AND INTO KANSAS.
MOISTURE AND INSTABILITY WILL REMAIN IN PLACE ON THE SOUTHERLY
LOW LEVEL FLOW ACROSS THE AREA...WHILE UPPER LEVEL NORTH TO
NORTHEAST WINDS WILL INCREASE WITH THE APPROACHING SHORTWAVE.
DESPITE RELATIVELY WEAK MID LEVEL WINDS...WITH THE PROGGED
DIRECTIONAL DEEP LAYER SHEAR AND ML CAPE VALUES AROUND 2700
J/KG...SUGGEST A FEW ROWDY MARGINALLY SEVERE STORMS WILL BE
POSSIBLE MONDAY AFTERNOON/EVENING. DESPITE THE GFS SUFFERING
FROM CONVECTIVE FEEDBACK ISSUES...ITS GENERAL SOLUTION IS ALSO
SUPPORTED BY THE NAM...WHICH WOULD FAVOR THE BEST CHANCE FOR THIS
CONVECTION TO AFFECT CENTRAL KANSAS. EVEN SO...THE INTER-OFFICE
FORECAST CONFIDENCE WAS ONLY HIGH ENOUGH TO PAINT MODEST CHC40
POPS ACROSS THIS AREA FOR NOW. PRECIPITABLE WATER VALUES OF
1.75-2.00 INCHES SUGGESTS HEAVY RAIN POTENTIAL AS WELL...AND WILL
ALSO MENTION THIS IN THE HAZARDOUS WEATHER OUTLOOK.

OTHERWISE...THE UPPER RIDGE AXIS WILL STRENGTHEN FROM THE NORTHERN
HIGH PLAINS INTO THE UPPER MIDWEST INTO MID-WEEK...WITH THE SHORT
RANGE MODELS SUGGESTING ANOTHER SHORTWAVE TROF WILL DROP SOUTH
ACROSS THE AREA WEDNESDAY NIGHT. CHANCES FOR CONVECTION ON TUESDAY
AND WEDNESDAY LOOK TO BE MORE ISOLATED AGAIN...MAINLY DIURNALLY
DRIVEN...AND FOR NOW STAYED WITH STATUS QUO...SLIGHTS ON TUESDAY
AND DRY ON WEDNESDAY. WILL LET DAY NIGHT SHIFT REFINE THESE PERIODS
BASED ON LATER MODEL RUNS.

THE MEDIUM RANGE MODELS WERE IN GENERAL AGREEMENT WITH THE 00Z
RUNS...IN SHOWING A STRONGER MID/UPPER LEVEL TROF DROPPING
SOUTHEAST ACROSS THE MIDWEST AND INTO THE MEAN LONGWAVE TROF
ACROSS THE OHIO VALLEY/EAST BY FRIDAY. THE ECM HAS BACKED OFF
OR DELAYED THIS SOMEWHAT WITH 12Z RUN...WHILE THE NEW GFS REMAINS
MORE STEADFAST. THE HPC GUIDANCE GENERALLY FOLLOWED THE GFS AND
FORECAST CONSENSUS WAS TO LEAN IN THIS DIRECTION...THOUGH PERHAPS
A BIT SLOWER WITH SOUTHWARD MOVE OF THE FRONT. THAT SAID...HAVE
INTRODUCED SLIGHT POPS FOR FRIDAY NIGHT/SATURDAY ACROSS MUCH OF
THE AREA...PER COLLABORATION.

DARMOFAL

&&

.AVIATION...
LATEST VISIBLE IMAGERY IS ONCE AGAIN SHOWING A SCATTERED CUMULUS
FIELD ACROSS MOST OF THE FORECAST AREA WITH THE MOST CONCENTRATED
AREA IN THE FLINT HILLS. INSTABILITY AXIS IS CURRENTLY OVER SOUTH
CENTRAL KANSAS WHERE THINGS ARE HEATING UP MORE QUICKLY DUE TO
SLIGHTLY LOWER DEWPOINTS. LATEST SURFACE ANALYSIS IS STILL SHOWING
DEWPOINTS IN THE 70 TO 75 DEGREE RANGE IN SOUTHEAST KANSAS SO WE
WOULD ANTICIPATE THE INSTABILITY TO CONTINUE INCREASING ACROSS
THAT REGION. THIS WILL RESULT IN MORE WIDELY SCATTERED
THUNDERSTORM DEVELOPMENT THIS AFTERNOON...ESPECIALLY IN THE FLINT
HILLS AND SOUTHEAST KANSAS. WE WILL BE MENTIONING VCTS IN THE
SALINA...WICHITA AND CHANUTE TAF SITES. OTHERWISE...VFR CONDITIONS
WILL PREVAIL.

COX

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    72  92  70  91 /  10  30  30  20
HUTCHINSON      71  93  69  91 /  10  30  40  20
NEWTON          71  92  69  90 /  10  40  40  20
ELDORADO        71  91  69  90 /  10  30  30  20
WINFIELD-KWLD   72  91  70  90 /  10  20  30  20
RUSSELL         72  94  70  92 /  10  20  40  20
GREAT BEND      71  94  69  92 /  10  20  40  20
SALINA          73  94  71  92 /  10  40  40  20
MCPHERSON       71  93  69  91 /  10  40  40  20
COFFEYVILLE     69  89  67  88 /  10  20  20  20
CHANUTE         69  89  67  88 /  10  30  30  20
IOLA            69  89  67  88 /  10  30  30  20
PARSONS-KPPF    69  89  67  88 /  10  20  20  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Jul 22, 2:39 PM CST, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
339 PM CDT SUN JUL 22 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-232145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
339 PM CDT SUN JUL 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS...SOME WITH LOCALLY HEAVY RAINFALL...WILL
AFFECT PORTIONS OF THE FLINT HILLS AND SOUTHEAST KANSAS UNTIL SHORTLY
AFTER DARK. SMALL HAIL AND GUSTY WINDS OF 45 TO 50 MPH WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE CHANCE FOR THUNDERSTORMS WILL INCREASE ACROSS THE ENTIRE AREA
ON MONDAY AFTERNOON AND EVENING...ESPECIALLY ACROSS CENTRAL KANSAS.
A FEW SEVERE STORMS WILL BE POSSIBLE...MAINLY FOR AREAS NORTH AND
WEST OF A LINE FROM KINGMAN TO WICHITA TO COTTONWOOD FALLS. HAIL
UP TO QUARTER SIZE AND DAMAGING WINDS TO 60 MPH WILL BE POSSIBLE.
ANY THUNDERSTORM WILL ALSO HAVE THE POTENTIAL TO PRODUCE LOCALLY
HEAVY RAINFALL ACROSS THE ENTIRE AREA.

A SLIGHT CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
ON TUESDAY. AN ISOLATED STRONG STORM WITH LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE.

HEAT INDEX VALUES WILL HOVER AROUND 100 DEGREES ACROSS MUCH OF
CENTRAL KANSAS ON THURSDAY AND FRIDAY.

BY FRIDAY NIGHT AND SATURDAY...A SLIGHT CHANCE FOR THUNDERSTORMS
WILL RETURN TO MUCH OF THE AREA. THESE STORMS ARE NOT EXPECTED TO
BE STRONG OR SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED

In the hours before

Local storm report, Jul 22, 2:43 PM CST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
343 PM CDT SUN JUL 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLOOD            MOUND VALLEY            37.21N 95.40W
07/21/2007                   LABETTE            KS   AMATEUR RADIO

            LOCALIZED FLOODING IN TOWN.

&&

REC
Special weather statement, Jul 22, 2:46 PM CST, 4 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
346 PM CDT SUN JUL 22 2007

KSZ100-222145-
LABETTE-
346 PM CDT SUN JUL 22 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR WESTERN LABETTE COUNTY...

AT 341 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM PRODUCING VERY HEAVY RAINFALL NEAR ALTAMONT...OR
10 MILES SOUTH OF PARSONS...AND MOVING SOUTHWEST AT 10 MPH.

WINDS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM...BUT THE MAIN
THREAT WILL BE HEAVY RAINFALL ESPECIALLY AROUND MOUND VALLEY.
RAINFALL AMOUNTS BETWEEN ONE AND TWO INCHES COULD OCCUR DURING
THE NEXT HOUR.

THIS LINE OF STORMS ARE NOT EXPECTED TO BECOME SEVERE.

COX
Special weather statement, Jul 22, 4:47 PM CST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
547 PM CDT SUN JUL 22 2007

KSZ070-222315-
GREENWOOD-
547 PM CDT SUN JUL 22 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR GREENWOOD COUNTY...

AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF TORONTO...OR 14 MILES EAST
OF EUREKA...AND MOVING SOUTHWEST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

KETCHAM
Special weather statement, Jul 22, 6:37 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
737 PM CDT SUN JUL 22 2007

KSZ070-230100-
GREENWOOD-
737 PM CDT SUN JUL 22 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR GREENWOOD COUNTY...

AT 735 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF EUREKA...AND MOVING
SOUTHWEST AT 5 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

KETCHAM

The radar

The Topeka radar (KTWX), 108 km away, was scanning. The volume nearest the first event began at 01:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Saline

When
July 22, 7:30 PM CST
Where
Saline County, 0.88 mi NW of Gypsum
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
38.710, -97.430

A power pole was downed at the intersection of 3rd and King, and 4-inch tree limbs were downed in and around Gypsum. Courtesy of The Salina Journal.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 49812.